Skip to main content

The use of splines and singular functions in an integral equation method for conformal mapping


We consider the integral equation method of Symm for the conformal mapping of simply-connected domains. For the numerical solution, we examine the use of spline functions of various degrees for the approximation of the source density σ. In particular, we consider ways for overcoming the difficulties associated with corner singularities. For this we modify the spline approximation and in the neighborhood of each corner, where a boundary singularity occurs, we approximate σ by a function which reflects the main singular behaviour of the source density. The singular functions are then blended with the splines, which approximate σ on the remainder of the boundary, so that the global approximating function has continuity of appropriate order at the transition points between the two types of approximation. We show, by means of numerical examples, that such approximations overcome the difficulties associated with corner singularities and lead to numerical results of high accuracy.

This is a preview of subscription content, access via your institution.


  1. Copson, E.T.: Partial differential equations. London: Cambridge University Press 1975

    Google Scholar 

  2. Gaier, D.: Konstruktive Methoden der konformen Abbildung. Berlin-Heidelberg-New York: Springer 1964

    Google Scholar 

  3. Gaier, D.: Ermittlung des konformen Moduls von Vierecken mit Differenzenmethoden. Numer. Math.19, 179–194 (1972)

    Google Scholar 

  4. Gaier, D.: Integralgleichungen erster Art und konforme Abbildung. Math. Z.147, 113–129 (1976)

    Google Scholar 

  5. Hayes, J.K., Kahaner, D.K., Kellner, R.G.: An improved method for numerical conformal mapping. Math. Comput.26, 327–334 (1972)

    Google Scholar 

  6. Hayes, J.K., Kahaner, D.K., Kellner, R.G.: A comparison of integral equations of the first and second kind for conformal mapping. Math. Comput.29, 512–521 (1975)

    Google Scholar 

  7. Henrici, P.: Fast Fourier methods in computational complex analysis. SIAM Review21, 481–527 (1979)

    Google Scholar 

  8. Hough, D.M.: Exact formulae for certain integrals arising in potential theory. Technical Report TR/98, Dept. of Maths, Brunel University, 1980

  9. Jaswon, M.A., Symm, G.T.: Integral equation methods in potential theory and elastostatics. London: Academic Press 1977

    Google Scholar 

  10. Levin, D., Papamichael, N., Sideridis, A.: The Bergman kernel method for the numerical conformal mapping of simply connected domains. J. Inst. Math. Appl.22, 171–187 (1978)

    Google Scholar 

  11. Milne-Thomson, L.M.: Jacobian elliptic function tables. New York: Dover Publications 1950

    Google Scholar 

  12. Papamichael, N., Sideridis, A.: Formulae for the approximate conformal mapping of some simply connected domains. Technical Report TR/72, Dept of Maths, Brunel University 1977

  13. Symm, G.T.: An integral equation method in conformal mapping. Numer. Math.9, 250–258 (1966)

    Google Scholar 

  14. Symm, G.T.: Problems in two-dimensional potential theory. Numerical Solution of integral equations. (L.M. Delves, J. Walsh eds.). Oxford: Clarendon Press 1974

    Google Scholar 

  15. Symm, G.T.: The Robin problem for Laplace's equation. New developments in boundary element methods (C.A. Brebbia ed.) Southampton: CML Publications 1980

    Google Scholar 

  16. Wendland, W.L.: On Galerkin collocation methods for integral equations of elliptic boundary value problems. Intern. Ser. Numerical Mathematics. Basel: Birkhäuser (1981, in press)

    Google Scholar 

Download references

Author information

Authors and Affiliations


Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hough, D.M., Papamichael, N. The use of splines and singular functions in an integral equation method for conformal mapping. Numer. Math. 37, 133–147 (1981).

Download citation

  • Received:

  • Issue Date:

  • DOI:

Subject Classifications

  • AMS(MOS): 30A28
  • CR: 5.18